You must be a member and logged in to view this content.
Register | Lost your password?
Not a member yet? Register here
In-Depth information on CVS

7: Adult CVS

Adult CVS

It has long been thought that CVS was a condition of childhood and adolescence. Now we know that adults also suffer from CVS. There is CVS that begins in childhood and may extend into adulthood as well as adult onset CVS. As so many adults can attest, the condition causes untold suffering and disability, and often leads to family, school, and career upheaval.

Knowledge about CVS in adults is more limited than in children and generally is based on retrospective case series. Adult patients with CVS often remain undiagnosed for some time due to a lack of recognition of this clinical entity, with reports suggesting a delay in diagnosis for up to 8–21 years following disease onset.

There is a scarcity of studies describing the spectrum of CVS in adults. Lack of an appreciable number of patients at any one center has made it difficult to study the cause and processes involved in this disorder and to describe an organized treatment plan for these patients. Fortunately, this is being corrected, as more information is becoming available. Recently, criteria for the diagnosis of cyclic vomiting syndrome in adults were published by the Rome IV study group on functional GI disorders.

Rome IV criteria
B3b. Cyclic Vomiting Syndrome
Must include all of the following:
  1. Stereotypical episodes of vomiting regarding onset (acute) and duration (less than one week).
  2. At least three discrete episodes in the prior year and two episodes in the past 6 months, occurring at least 1 week apart.
  3. Absence of vomiting between episodes, but other milder symptoms can be present between cycles.
Supportive Remark
  • History or family history of migraine headaches.

Panic attacks in CVS with adult onset

Recognizing that panic may be a significant factor in the patient’s CVS has great implications on management as the chances of success in individual patients depends, in part, on the appropriateness of the match‐up between the factors that predispose to cyclic vomiting attacks (e.g. migraine, panic or both) and the pharmacologic agents employed (e.g. anti‐migraine, anxiolytics or both).

Patients correctly reports that many factors other than anxiety trigger episodes, e.g. fatigue, menstrual periods, infections. However, many are unaware that they are anxious. Failure by the patient or physician to recognize significant anxiety misses an opportunity to treat this important aspect of the disorder when it exists.

This becomes clear when one considers three sources of anxiety.

1.The burden of illness

This anxiety might be brought on by fragmented care and encounters with physicians who haven’t heard of, or don’t believe in the existence of CVS. Anxiety might also increase by the unavailability of a standard, “quick and easy” treatment, and patients’ fears of losing their jobs and medical insurance because of absences from work. The unpredictability of episodes can also result in financial burdens and damage done to family life caused by their illness.

2. Anticipation of the next episode

Patients’ anticipatory anxiety lowers the threshold for the next episode and contributes to a coalescent pattern of attacks.

3. Neurotic or post‐traumatic anxiety caused by past psychological traumas.

The third category of anxiety originates in the past and is best treated by mental health professionals or, if that is not practicable, by the patient’s personal physician to the best of his or her ability. By contrast, the first two categories are based on current reality.

The mental health professionals’ contribution to the care of the anxious, panicky adult with CVS attacks can only succeed if the physician is able to make the episodes less frequent, shorter and less agonizing. Referral of a patient to a mental health professional does little or no good if the first two sources of anxiety (the burden of illness and anticipatory anxiety) aren’t being dealt with by the physician. The overwhelming power of the dysautonomic storms of CVS is hardly amenable to behavioral or psychotherapeutic measures alone.

Coalescence in Adult CVS

Interepisodic nausea, abdominal pain, anxiety, and disability are frequent symptoms in adults.

Often, patients with increasing frequency of episodes can deteriorate to a form of coalescent CVS, with continuous nausea, emesis, and disability that can continue for weeks to months. These patients are commonly sick more days than they are well. This coalescent pattern can exacerbate underlying stress and anxiety and one useful hypothesis for the pathogenesis of coalescence is based on the effects of anxiety and dread.

While some CVS patients suffer pre-morbid anxiety disorders of various kinds that predispose them to nausea, in others, the disruption of normal development, the inability to be gainfully employed or pursue an education, and the strains that CVS imposes on family life, create frustration, anxiety and depression that is secondary to the burden of illness.

Many patients, particularly those whose episodes are especially painful and long, dread the episode-to-come so much that the level of autonomic hyperactivity in the interval between attacks approaches the level during an actual attack itself. In such cases, the distinction between cyclic vomiting episodes and intervening periods of well-being may become unclear.

Patients with this coalescent pattern is commonly associated with lower attendance at school or work, marital discord, and the need for financial assistance.

Many of these patients with continuous symptoms have profound weight loss requiring nutritional support. The progression to coalescence of episodes is most often observed in patients with untreated CVS.

As coalescence is most often observed in patients with untreated CVS, it may represent an evolving form of CVS.

When appropriate treatment interventions are pursued, or treatment is optimized, many patients improve but the cause of this disorder and whether the pathophysiology of this disorder differs from the more typical CVS with well episodes between ill episodes, is unclear.

Problem with Opiates: Drug-seeking behavior in Adult CVS

Withholding or limiting opiate sufficient to relieve symptoms or prevent withdrawal for CVS patients, with the goal of preventing addiction, may instead lead to pseudo‐addiction by inducing drug‐seeking in those non‐addict CVS patients who need the drug, but do not escalate their intake or take it for a “high”.

“Pseudo‐addiction” to opiates is a syndrome that resembles true addiction in that both are characterized by “drug‐seeking behaviors.”

The problem such patients have when encountering physicians unfamiliar with the patient or opiate pseudo-addiction, is that legitimate drug‐seeking prompts the false assumption that the patient is an addict. Too often, this causes judgmental rejection by the clinician which is a damaging experience for the patient.

The physician may also insist that the patient enter drug rehabilitation on the assumption that the recurrent vomiting is caused by the use of opiates, even though this is not the case. Unfortunately, drug rehabilitation personnel, like many physicians, may not recognize or understand panic‐triggered CVS and may be unable to deal with recurrences of the patient’s cyclic vomiting attacks.

Comparative Features of Opiate Addiction & Pseudo‐Addiction
AddictionPseudo-Addiction
Drugs are acquired and used outside of the medical contextDrugs are acquired within a clinical relationship for medically indicated purposes
Drug-seeking to satisfy addictive cravings and avoidance of withdrawalDrug-seeking for symptom relief and avoidance of withdrawal
Seeks unlimited access to opiatesDeclines opiates in excess of the amount needed for symptom control
Poor control over drug intake despite awareness of harmful effectsGood control over drug intake and concern about potential harmful effects
Strong tendency to relapse after successful detoxificationNo tendency to relapse after successful detoxification
Treatment: detoxification in patients who use opiates for their psychic effectsTreatment: increase the dose to levels at which the patient is relieved of pain; then wean opiates as the cause of the pain resolves.

This website uses cookies. By continuing to use this site, you accept our use of cookies.